What Are the Pros and Cons of Doxycycline for a Sinus Infection?

Doxycycline may make oral birth control pills less effective.
Side effects of doxycycline may include nausea and vomiting.
In addition to prescribing antibiotics, a doctor may order a CT scan for a patient who suffers from recurrent sinusitis.
A person experiencing sinus problems may seek the services of an ENT doctor.
People who suffer from severe or chronic sinus infections may benefit from taking an antibiotic such as doxycycline.
Article Details
  • Written By: Amanda Barnhart
  • Edited By: Shereen Skola
  • Last Modified Date: 25 June 2015
  • Copyright Protected:
    2003-2015
    Conjecture Corporation
  • Print this Article

Doxycycline is a tetracycline antibiotic that fights infection-causing bacteria in the body. It is used for many different types of infections, including sinus infections, or sinusitis in severe cases. While taking doxycycline for a sinus infection may help clear the infection faster, the medication can cause side effects and might interact with other drugs and supplements.

In most countries, doxycycline requires a prescription from a doctor. When using doxycycline for a sinus infection, patients typically take 100 to 200 mg per day for seven to 10 days to help fight the infection. It’s important for patients to take every dose exactly as recommended, even if they feel better before taking the full course of the medication. This helps prevent the infection from recurring. Both children over the age of eight and adults can take doxycycline, though a child’s dose is typically lower than an adult’s and is based on weight.

While most sinus infections will clear on their own, people who have severe or chronic infections may need an antibiotic to get well. Doxycycline is typically only given to sinusitis patients who have been having symptoms for several days with worsening or no improvement in symptoms. Some people worry that the overuse of antibiotics will lead to medication-resistant bacteria and infections. This is a large part of the reason doxycycline requires a prescription from a doctor who has examine the patient and determined that an antibiotic is needed in many countries.

Ad

Like all medications, doxycycline can cause side effects in some people. The medication is safe for most people, and most side effects are not severe. Common side effects include loss of appetite, nausea, vomiting, and diarrhea. Severe side effects are rare and include severe headaches, difficulty swallowing, severe headaches, and vision changes. Patients experiencing these side effects should stop taking doxycycline and contact their healthcare providers to determine whether they should continue taking the medication.

Other medications and some vitamins and minerals may interact with antibiotics. Patients taking doxycycline for a sinus infection should tell their doctors about all supplements and medications they currently take to prevent a potentially dangerous interaction. Common drugs that may interact with doxycycline include blood thinners, penicillin or penicillin-based antibiotics, cholesterol medications, isotretinoin, and tretinoin.

Supplements that contain calcium or iron may make doxycycline less effective. Any antacids, vitamins, or supplements that contain calcium or iron should be taken several hours before taking doxycycline to prevent them from interfering with the medication. Laxatives that contain magnesium may also lower the effectiveness of doxycycline.

Pregnant and breastfeeding mothers should not take doxycycline for a sinus infection, as it can cause harm to the fetus or baby. Doxycycline may make oral birth control pills less effective. Women who take oral contraceptives should abstain from sexual intercourse or use another method of birth control while taking doxycycline.

Ad

You might also Like

Recommended

Discuss this Article

anon990238
Post 6

I am on this drug for a sinus infection. I was worried about side effects after reading all the reviews and comments, but I've had a rather easy time with this antibiotic. I'm on day three of a 10 day treatment and the only issue I've had to this point is very very mild diarrhea the first few doses towards the end of the 12 hour cycle.

I had a very mild stomach discomfort the first night, but that subsided in about a half hour. Keep in mind these ailments were nothing compared to how sick I was prior to getting the antibiotic in me and that mild stomach ache had nothing on the horrific one I had prior to

taking the drug.

Now I may discover other side effects before the 10 days is over, but so far this antibiotic seems to be agreeing with my body fairly well. I've found that sandwiching the pill between a meal really helped to advert any major stomach issues. I eat half my meal, take the pill, then finish my meal and am fine.

I wanted to post this because most people only post the bad comments, but everyone has a different body chemistry. Bottom line is, you won't know how your body will react until you try it, but if you do have the severe side effects then follow the advice above and call your doctor immediately.

Don't be scared or afraid and just pay attention to your body. If it's not a good fit then you probably need a different medication. Hope this reassures anyone like me looking on info for this drug prior to taking it. Good luck and I hope you get well soon.

anon957672
Post 5

I am on day two of a lingering low grade fever after a six week cold. My stomach hurts like somebody punched me in my gut. Not pleasant at all.

anon939369
Post 4

This antibiotic, Doxycycline, appears to be making me feel worse not better. Perhaps I'm allergic to it. I'm taking it to treat sinusitis. Can anyone recommend another antibiotic? I have already tried Amoxycillin with no luck. Help.

ddljohn
Post 3
@ysmina-- That's true, but doctors usually prescribe doxycycline for sinus infections when the patient is not responding to other antibiotics. If a sinus infection is not going away and other medications are not working, I think it's better to take doxycycline.
ysmina
Post 2

@alisha-- Unfortunately, those are common symptoms of doxycycline. I have taken it before for sinus infections and I had vomiting because of it.

Doxycycline is used for a wide range of infections including acne, chlamydia, chest infections and urinary tract infections. I think it's better for some infections than others. It's not the best antibiotic for sinus infections. There are other antibiotics out there with less side effects.

discographer
Post 1

My doctor gave me doxycycline for a sinus infection. I have been treated with antibiotics for sinus infections in the past, but I had never taken doxycycline before.

The antibiotic worked and cleared up the infection but the side effects were horrible. I had upset stomach and diarrhea for four days! I would have quit the medication but I was scared of making the infection worse. I don't want to take this antibiotic ever again though.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email